Alert archive / Louisiana / Tornado Warnings in 2019

Tornado Warning 30, NWS New Orleans, LA

May 4, 2019Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at May 4, 2019, 4:30 AM CDT for Terrebonne Parish, Louisiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2019, 4:30 AM CDT (09:30 UTC)
Expired
May 4, 2019, 5:00 AM CDT
In force
30 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Terrebonne Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2019-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1031 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2019-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1031 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

633 
WFUS54 KLIX 040930
TORLIX
LAC109-041000-
/O.NEW.KLIX.TO.W.0030.190504T0930Z-190504T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
430 AM CDT Sat May 4 2019

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Central Terrebonne Parish in southeastern Louisiana...

* Until 500 AM CDT.
    
* At 430 AM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles west of Dulac, or 15 miles southwest of Houma,
  moving northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Dulac around 450 AM CDT.
  Houma around 500 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
New Orleans.

&&

LAT...LON 2931 9083 2937 9095 2967 9087 2955 9059
TIME...MOT...LOC 0930Z 207DEG 17KT 2940 9086 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

32
1 follow-up statement
711 
WWUS54 KLIX 040947
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
447 AM CDT Sat May 4 2019

LAC109-041000-
/O.CON.KLIX.TO.W.0030.000000T0000Z-190504T1000Z/
Terrebonne LA-
447 AM CDT Sat May 4 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR CENTRAL
TERREBONNE PARISH...
    
At 446 AM CDT, a severe thunderstorm capable of producing a tornado
was located 13 miles northwest of Dulac, or 13 miles southwest of
Houma, moving north at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
central Terrebonne Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 2940 9077 2938 9095 2963 9088 2964 9079
      2962 9074
TIME...MOT...LOC 0946Z 175DEG 16KT 2947 9089 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

32

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 4, 2:39 AM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 4, 2:39 AM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
239 AM CDT Sat May 4 2019

.SHORT TERM...
A short wave trough embedded in the southern stream will traverse
the lower Mississippi Valley and central Gulf coast region today
resulting in numerous showers and thunderstorms...some possibly
strong to severe. Most of the convection early this morning was
still well to the west of the area over southeast Texas and the
northwest Gulf. Scattered activity was also occurring over south
central Mississippi and northeast Louisiana as well as southwest
Louisiana. The chance for convection over the local forecast area will
significantly increase after daybreak today. Models forecast the
convection to move in from the west and develop eastward during
the morning hours across the western half of the forecast area and
progress eastward during the day. There are still some
differences in the timing of the convection, but from mid morning
through mid afternoon looks to be the likely time to see the most
concentrated and widespread convection moving west to east across
the forecast area. Forecast soundings show precipitable water
values increasing to near 1.75 inches today with CAPE values in
the 1000-1500 j/kg range and moderate instability. Shear values
are somewhat lacking. Strong or damaging thunderstorm wind gusts
appear to be the primary threat with the thunderstorms today.

The convection threat will wane late today and overnight as the
system pushes off to the east along with the best moisture. A weak
cold front will sag south into the area tonight into Sunday and
become stationary near the coast or across the coastal waters. A
mostly dry day is expected on Sunday with any shower or
thunderstorm activity confined to the coastal waters and immediate
coast. 11

.LONG TERM...
A mostly dry day will be in the offing for Monday before another
southern stream short wave trough moves across the lower
Mississippi Valley and Gulf Coast states Tuesday. This will bring
another round of convection to the forecast area Tuesday with the
possibility of some strong storms. Thereafter, some threat of
convection will exist each day next week although it appears that
the greatest concentration of activity will be to our north along
a stationary frontal boundary. This boundary may move south into
our area next weekend. 11

&&

.AVIATION...
The biggest concern will be the risk of showers and thunderstorms
affecting the terminals from early to mid morning through the
early afternoon hours. Have included SHRA and VCTS wording in the
forecast generally from 14z through 21z for the terminals along
with some MVFR visibility restrictions. At KBTR, have some IFR
restrictions dependent on the thunderstorms currently over
Southwest Louisiana holding together. Once the convective band
clears the area around 21-22z, prevailing ceilings in the 3000 to
6000 feet range and lingering light rain showers can be expected
through the evening hours. Some low stratus may try to develop
around 06z tomorrow night. 32

&&

.MARINE...
Onshore flow of 10 to 15 knots will continue today into early
tonight, but a frontal passage later tonight will shift winds to
an offshore flow by tomorrow morning. The wind field should be
lighter with winds of 5 to 10 knots expected through the day
tomorrow. Seas will remain in the 1 to 3 feet range through the
tomorrow. The main concern today will be gusty winds and locally
higher seas associated with any passing thunderstorms. By Monday,
high pressure will restrengthen over the eastern Gulf. This will
allow for a prevailing southeast wind of 10 to 15 knots to develop
and then persist through Tuesday. A low pressure system passing
north of the area on Wednesday and Thursday will increase the
pressure gradient over the coastal waters resulting in a period of
15 to 20 knot winds and exercise caution conditions. Seas should
also increase to 4 to 6 feet by Wednesday night due to this
increase in wind speed. 32

&&

.DECISION SUPPORT...

DSS code: Yellow.
Deployed: None.
Activation: None.
Activities: Slight Risk of severe thunderstorms today. River flood
warnings.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red =    Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  79  62  84  62 /  80  20  10   0
BTR  80  64  86  65 /  70  10  10   0
ASD  82  64  85  65 /  80  20  10   0
MSY  82  68  85  69 /  80  20  10   0
GPT  81  66  84  66 /  80  20  10   0
PQL  83  65  85  64 /  70  30  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, May 4, 3:30 AM CDT, 1 hour before
Hazardous Weather Outlook
National Weather Service New Orleans LA
330 AM CDT Sat May 4 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-050000-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
330 AM CDT Sat May 4 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Numerous thunderstorms are expected to move from west to east across
the area today. Some of these storms could be strong to severe.
There is a Slight Risk for severe thunderstorms today with the
primary threat being damaging thunderstorm wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible each day next week with the best
chance on Tuesday when a few strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for today.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:43 AM CDTTornado WarningLIXTerrebonne19 min
May 4, 5:09 AM CDTSpecial Weather StatementLIXLafourche51 min
May 4, 5:40 AM CDTSpecial Weather StatementLIXSaint Charles50 min
May 4, 5:44 AM CDTSpecial Weather StatementLIXTangipahoa31 min
May 4, 6:23 AM CDTSpecial Weather StatementLIXSaint Helena, Tangipahoa52 min
May 4, 6:50 AM CDTTornado WarningLIXPlaquemines, Saint Bernard25 min
May 4, 6:53 AM CDTSpecial Weather StatementLIXTangipahoa52 min
May 4, 6:56 AM CDTSpecial Weather StatementLIXOrleans49 min
May 4, 7:02 AM CDTSpecial Marine WarningLIX43 min
May 4, 7:07 AM CDTSpecial Marine WarningLIX38 min
May 4, 7:15 AM CDTTornado WarningLIXSaint Bernard15 min
May 4, 7:26 AM CDTTornado WarningLIXSaint Bernard19 min
May 4, 7:38 AM CDTSpecial Marine WarningLIX37 min
May 4, 7:44 AM CDTSpecial Weather StatementLIXSaint Tammany31 min
May 4, 8:14 AM CDTSpecial Weather StatementLIXOrleans46 min
May 4, 8:35 AM CDTSpecial Marine WarningLIX25 min
May 4, 8:50 AM CDTSpecial Marine WarningLIX55 min
May 4, 9:02 AM CDTSevere Thunderstorm WarningLIXAscension, Assumption, Iberville, Saint James28 min
May 4, 9:14 AM CDTAreal Flood AdvisoryLIXAscension, East Baton Rouge, Iberville, Livingston, West Baton Rouge3 hr
May 4, 9:29 AM CDTSevere Thunderstorm WarningLIXAscension, Assumption, Lafourche, Livingston, Saint Charles, Saint James and 1 more31 min
May 4, 9:35 AM CDTTornado WarningLIXAscension, Livingston, Saint James10 min
May 4, 9:42 AM CDTSpecial Marine WarningLIX63 min
May 4, 9:56 AM CDTSpecial Weather StatementLIXSaint John the Baptist49 min
May 4, 10:16 AM CDTSpecial Marine WarningLIX59 min
May 4, 10:19 AM CDTTornado WarningLIXTangipahoa11 min
May 4, 10:46 AM CDTSpecial Marine WarningLIX59 min
May 4, 10:53 AM CDTSevere Thunderstorm WarningLIXSaint Tammany22 min
May 4, 10:58 AM CDTSpecial Weather StatementLIXOrleans47 min
May 4, 11:00 AM CDTSpecial Weather StatementLIXSaint Tammany60 min
May 4, 11:13 AM CDTSpecial Marine WarningLIX32 min
May 4, 11:13 AM CDTSevere Thunderstorm WarningLIXSaint Tammany32 min
May 4, 11:40 AM CDTSpecial Marine WarningLIX65 min
May 4, 1:58 PM CDTSpecial Marine WarningLIX62 min

Nearby

Tornado Warnings in Louisiana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.